Skip to main content

All Content

Search Tips
Save
Selection
Format
Download
Published Date
Original Publication Date
Original Publication Date
PSNet Publication Date
Narrow Results By
PSNet Original Content
1 - 20 of 28

This WebM&M describes two incidences of the incorrect patient being transported from the Emergency Department (ED) to other parts of the hospital for tests or procedures. In one case, the wrong patient was identified before undergoing an unnecessary procedure; in the second case, the wrong patient received an unnecessary chest x-ray. The commentary highlights the consequences of patient transport errors and strategies to enhance the safety of patient transport and prevent transport-related errors.

Abraham P, Augey L, Duclos A, et al. J Patient Saf. 2021;17:e615-e621.
Patient misidentification errors are common and potentially catastrophic. Patient identification incidents reported in one hospital were examined to identify errors and contributory factors. Of the 293 reported incidents, the most common errors were missing wristbands, wrong charts or notes in files, administrative issues, and wrong labeling. The most frequent contributory factors include absence of patient identity control, patient transfer, and emergency context.
After a hospitalized patient died, the intern went to fill out the death certificate and notify the family. However, he picked up the chart of a different patient and mistakenly notified another patient's wife that her husband had died. He soon realized he'd notified the wrong family.
Admitted to the hospital with community-acquired pneumonia, an elderly man nearly receives dangerous potassium supplementation due to a “critical panic value” call for a low potassium in another patient.
Cohen MR, Smetzer JL. Hosp Pharm. 2010;45.
This monthly column highlights an initiative to introduce safer device connectors to prevent spinal and epidural medications from being delivered intravenously, discusses the value of independent double-checks, and shares thoughts on the 35th anniversary of this column.
Cohen MR, Smetzer JL. Hosp Pharm. 2009;44:847-853.
This monthly selection reports on two pediatric deaths due to severe hyponatremia following postoperative fluid administration. Errors involving a missing dose clarification request, a related near miss, and medication name confusion are also described.
Cohen MR.
This monthly error report analysis includes examples of miscommunication regarding medication allergy, incorrect dosing of opiates, and misplacement of a medication patch in an automated dispensing cabinet.
Saufl NM. J Perianesth Nurs. 2009;24:114-8.
This commentary provides background on the development of the Joint Commission's 2009 National Patient Safety Goals and summarizes the goals set for the hospital environment.
Cohen MR; Smetzer JL.
This monthly selection of medication error reports includes information about the risks of cutting medication patches, describes examples of drug name confusion, and explains the importance of indicating the purpose for the medication on prescriptions.
Cohen MR.
This monthly selection reports on pump programming errors that led to overdoses of patient-controlled analgesia (PCA), miscommunication regarding dose and indication for alteplase, and a warning to not use empty prelabeled syringes.
Cohen MR. Hosp Pharm. 2008;43(4):257-260.
This monthly selection includes reports of a near miss when using a medication-reconciliation form as an order sheet, epidural tubing mistakenly utilized for an intravenous medication, a topical medication given orally, and problems with monitoring temperatures of medication refrigerators.